Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Norman, OK

May 24, 2018Garfield County, Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2018, 3:23 PM CDT for Garfield County, Noble County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 3:23 PM CDT (20:23 UTC)
Expired
May 24, 2018, 4:15 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS54 KOUN 242023
SVROUN
OKC047-103-242115-
/O.NEW.KOUN.SV.W.0232.180524T2023Z-180524T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
323 PM CDT THU MAY 24 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Western Noble County in northern Oklahoma...
  Southeastern Garfield County in northern Oklahoma...

* Until 415 PM CDT

* At 323 PM CDT, a severe thunderstorm was located near Covington,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Perry, Covington, Douglas, Lucien, Lake Mcmurtry, Ceres and
  Hayward.

This includes Interstate 35 between mile markers 180 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 9763 3634 9771 3652 9730 3638 9718
      3620 9717 3617 9753
TIME...MOT...LOC 2023Z 251DEG 17KT 3629 9753 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:12 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 24, 1:12 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
112 PM CDT Thu May 24 2018

.AVIATION...
18Z TAFs - VFR ceilings this TAF period. Isolated to scattered
showers/storms possible this afternoon/evening but chances too low
at sites for mention in TAFs. Some uncertainty how things will
develop overnight/Friday, some models show area of storms moving
across the area Friday morning while others say should be fairly
quiet in the morning with storms beginning Friday afternoon.

&&

.PREV DISCUSSION... /issued 1002 AM CDT Thu May 24 2018/

UPDATE...
Area of showers/storms that moved into SW parts of the fa earlier
this morning has been decreasing over the last hour or so. This
activity is associated with an MCV that is expected to move across
parts of the area, towards central OK, today. Another MCV from
yesterday evening/overnight convection will move along the OK/KS
border today as well. Sfc heating and the MCVs are expected to
lead to additional isolated to scattered showers/storms this
afternoon/evening. Current thoughts are that the highest chances
will be near the MCVs so chance PoPs were added along the
projected tracks of these features. However, at least a low chance
of storms will be possible anywhere in the fa due to heating. Some
of the storms could be strong this afternoon with gusty winds.
Heavy rain will also be a concern. The number of storms is
expected to decrease this evening due to the loss of heating.

PREV DISCUSSION... /issued 608 AM CDT Thu May 24 2018/

DISCUSSION...
12Z TAF discussion.

AVIATION...
Showers and thunderstorms across western Oklahoma this morning are
expected to gradually dissipate this morning, although may not
completely go away. Will keep a mention for a few hours at the
beginning of the forecast at WWR/CSM/LAW. Even with this activity,
expect mainly VFR conditions across the area. Although could see a
shower or thunderstorm just about any location later today, will
only mention a chance for late afternoon and evening activity to
impact PNC, where chance is a bit higher.

PREV DISCUSSION... /issued 309 AM CDT Thu May 24 2018/

DISCUSSION...
Minor changes were made to the short term portion of the forecast,
with little if any change in the long term portion.

An expanding cold pool from High Plains convection last evening into
our moist/conditionally unstable air mass has resulted in greater
convection coverage early this morning than expected. This should
continue to decrease into the morning. A couple of factors led us to
expand low precipitation chances southward this morning through much
of the day; 1.) residual outflow boundary that has slowed
southeastward progress and should become more diffuse with time
(albeit probably not as quickly as short term hi-res guidance
suggests suggests), and 2.) well-defined MCV moving through the
low rolling plains approaching western north Texas.

Even aside from these mesoscale features, transient PV anomaly and
broad low-level confluence in a moist and unstable environment this
afternoon should be enough for at least isolated diurnally driven
convection again. Mesoscale analysis later this morning through
early afternoon will help us better identify residual boundaries and
areas that have the greatest chance of thunderstorms, and based on
this analysis precipitation chances for portions of the area may
need to be increased. Such a moist environment and slow storm
motions could again result in locally heavy rainfall and flooding.
The severe weather threat should be tempered some at least
spatially and temporally by weak flow aloft. Single cells and
multicells could pulse to severe levels bringing brief bouts of
wind and hail.

Any expanding cold pools later this evening could keep convection
going beyond diurnal peak in instability. One possibility is for a
southward sinking outflow and/or complex of thunderstorms in Kansas
affecting north-central Oklahoma. Another is robust cold pool
development from High Plains convection once again that could drive
weakening convection eastward across western Oklahoma through the
evening and into the night.

For Friday, details become unclear. Some residual synoptic boundary
forced south by northern Plains wave could enter northern Oklahoma,
probably augmented by Kansas convection/MCS the previous night
(tonight). By then, veering mid-level winds will have advected
steeper mid-level lapse rates contributing to strong instability by
afternoon. This may also contribute to subtle increase in capping,
suppressing isolated activity across much of the area except near
aforementioned convergence boundary. Convection that occurs near
this boundary, which probably will be over northern Oklahoma,
could be quite intense with a threat of severe wind/hail
initially, followed by intense cold pool development. This is show
in some models, particularly the NAM. A forward propagating MCS
could then evolve and move south-southeast across much of the area
during the evening/overnight. Given this possibility, we have
increased precipitation probabilities Friday night for roughly
the eastern two-thirds of the area.

Some isolated diurnally driven convection could occur Saturday
morning across the southeast portion of the area, but amplifying
ridging and building mid-level heights will be working against
this.

There is not enough of a change in the synoptic scale depiction in
medium range guidance to change much in the long term, so very
little changes to the previous forecast were made from Sunday
onward. The general pattern will be for a deep closed low in the
west encouraging diurnally driven High Plains convection each day
Sunday through Tuesday, with some risk of this convection making
it to northwest portions of our area each of those evenings.
Otherwise, hot summer-like temperatures will prevail.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  87  69  92  67 /  30  30  10  40
Hobart OK         90  69  96  67 /  30  30  20  10
Wichita Falls TX  90  70  96  69 /  20  20  10  20
Gage OK           90  67  98  64 /  30  20  20  10
Ponca City OK     88  70  93  65 /  30  30  40  50
Durant OK         89  70  91  68 /  20  20  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/10/01
Hazardous weather outlook, May 24, 11:59 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Thu May 24 2018

OKZ004>048-050>052-TXZ083>090-251700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Thu May 24 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms are possible across the area
today. One or two severe storms are possible this afternoon and
evening, with the greatest hazard being brief localized damaging
wind gusts. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms are expected to develop Friday afternoon, primarily
across the northern half of Oklahoma. A few of these storms could
be severe with greatest hazard being damaging with gusts.
Thunderstorms may increase in coverage Friday evening and move
southward across much of the area through early Saturday morning.

A few thunderstorms could move into western Oklahoma during the
evening hours Sunday, Monday, and Tuesday. Severe thunderstorms
are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 24, 2:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT THU MAY 24 2018

OKZ007-242015-
Grant OK-
247 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grant County Until
315 PM CDT...

AT 246 PM CDT, a strong thunderstorm was located near Hunter, moving
northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3661 9747 3659 9758 3659 9773 3663 9777
      3677 9759
TIME...MOT...LOC 1946Z 239DEG 13KT 3662 9768

MAXWELL
Special weather statement, May 24, 2:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
259 PM CDT THU MAY 24 2018

OKZ012-242030-
Garfield OK-
259 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 330 PM CDT...

AT 257 PM CDT, a strong thunderstorm was located near Douglas, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3644 9753 3620 9746 3617 9746 3616 9769
      3617 9780 3630 9781
TIME...MOT...LOC 1957Z 257DEG 5KT 3628 9767

MAD
Special weather statement, May 24, 3:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
320 PM CDT THU MAY 24 2018

OKZ007-008-242045-
Kay OK-Grant OK-
320 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Kay and southeastern
Grant Counties Until 345 PM CDT...

AT 314 PM CDT, a strong thunderstorm was located near Lamont, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3672 9746 3663 9740 3659 9758 3659 9765
      3663 9771 3677 9755
TIME...MOT...LOC 2014Z 236DEG 7KT 3665 9758

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:13 PM CDTSpecial Weather StatementOUNWoods32 min
May 23, 7:38 PM CDTSpecial Weather StatementOUNAlfalfa37 min
May 23, 7:59 PM CDTSpecial Weather StatementOUNAtoka31 min
May 23, 8:13 PM CDTSpecial Weather StatementOUNWoods32 min
May 23, 8:25 PM CDTSpecial Weather StatementOUNAtoka20 min
May 23, 8:44 PM CDTSpecial Weather StatementOUNAlfalfa31 min
May 23, 8:58 PM CDTAreal Flood AdvisoryOUNAlfalfa, Woods3 hr
May 23, 9:08 PM CDTSpecial Weather StatementOUNWoods37 min
May 23, 9:15 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 23, 9:31 PM CDTSpecial Weather StatementOUNHarper29 min
May 23, 9:35 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods25 min
May 23, 9:39 PM CDTSpecial Weather StatementOUNWoods36 min
May 23, 9:54 PM CDTSpecial Weather StatementOUNHarper36 min
May 23, 9:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
May 23, 10:10 PM CDTFlash Flood WarningOUNAlfalfa, Woods4 hr
May 24, 12:23 AM CDTSpecial Weather StatementOUNWoods37 min
May 24, 12:56 AM CDTAreal Flood AdvisoryOUNWoods3 hr
May 24, 1:19 AM CDTSpecial Weather StatementOUNAlfalfa26 min
May 24, 2:59 AM CDTAreal Flood WarningOUNAlfalfa, Woods3 hr
May 24, 2:47 PM CDTSpecial Weather StatementOUNGrant28 min
May 24, 2:59 PM CDTSpecial Weather StatementOUNGarfield31 min
May 24, 3:05 PM CDTSevere Thunderstorm WarningOUNGarfield25 min
May 24, 3:20 PM CDTSpecial Weather StatementOUNGrant25 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningOUNGrant, Kay47 min
May 24, 3:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 24, 3:45 PM CDTSpecial Weather StatementOUNGarfield30 min
May 24, 3:57 PM CDTSpecial Weather StatementOUNLogan33 min
May 24, 4:14 PM CDTSpecial Weather StatementOUNNoble31 min
May 24, 4:15 PM CDTSpecial Weather StatementOUNBlaine30 min
May 24, 4:31 PM CDTSpecial Weather StatementOUNNoble29 min
May 24, 4:41 PM CDTSpecial Weather StatementOUNKingfisher34 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningOUNKingfisher48 min
May 24, 4:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 24, 4:49 PM CDTSpecial Weather StatementOUNLogan26 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian22 min
May 24, 5:06 PM CDTSpecial Weather StatementOUNKingfisher24 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 24, 5:27 PM CDTSpecial Weather StatementOUNKingfisher33 min
May 24, 5:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher27 min
May 24, 5:34 PM CDTSpecial Weather StatementOUNMajor26 min
May 24, 5:58 PM CDTSpecial Weather StatementOUNGarfield32 min
May 24, 6:00 PM CDTSpecial Weather StatementOUNLogan30 min
May 24, 6:14 PM CDTSpecial Weather StatementOUNAlfalfa31 min
May 24, 6:40 PM CDTSpecial Weather StatementOUNMajor35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.